Recall of Novopen Echo Insulin Delivery Device by Novo Nordisk

PUBLISHED: Jul 6, 2017
Relevant to: Ambulatory Care, Behavioral Health, Critical Access Hospitals, Home Health, Hospice, Hospitals, Long Term Care, Medical Office/Clinic

Novo Nordisk is initiating a recall of insulin cartridge holders used in a small number of NovoPen Echo batches because they may crack or break if exposed to certain chemicals, like certain cleaning agents. Using a device with a cracked/broken cartridge holder may result in the device delivering a reduced dose of insulin which could potentially lead to high blood sugar.

Novo Nordisk has received numerous complaints of damaged cartridge holders and has received some reports of adverse events to date.

The affected batches were distributed between 8/1/2016 – 6/22/2017 to distributors, sales representatives and replacement programs for further distribution to pharmacies, healthcare providers and patients nationwide.

The warning signs hyperglycemia typically appear gradually and might include flushed, dry skin; feeling sleepy or tired; dry mouth, fruity (acetone) breath; urinating more often, feeling thirsty; losing your appetite, feeling of nausea or vomiting.

Patients using an affected pen may want to check their blood sugar level more frequently until receiving a new cartridge holder. Patients should contact their health care provider if they believe they’re experiencing hyperglycemia. For questions specific to the recall, please call 1-855-419-8827.

Novo Nordisk is notifying distributors, pharmacies, healthcare professionals and patients by mail and is arranging for product replacement. See the press release for additional information.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts